Care transitions, from an acute care hospitalization to home, are an especially dangerous time for older adults and can affect patient outcomes, cause harm, and, when done poorly, be extremely costly.1,2 Patients receive medications from new and different clinicians, which can lead to errors or discrepancies,3 including inappropriate discontinuation or unintentional inclusion of medications.4 Even if not prescribed erroneously, new medications have the potential to cause an adverse event. At least 20% of older adults will experience an adverse event in the weeks following hospitalization, with most being secondary to adverse drug-related events (ADEs). Of these, half are considered preventable or ameliorable.5
Bongiovanni T, Steinman MA. Adverse Drug Events After Hospitalization—Are We Missing the Mark? JAMA Intern Med. 2021;181(5):618–619. doi:10.1001/jamainternmed.2020.9282
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.